Connecticut, 2009

Flash Flooding and Hail in Connecticut, July 16, 2009

July 16, 2009 · NWS ALY · 11 events in 1 county or zone

A low pressure system approached the region Thursday, July 16th. A warm front associated with the system moved to the northeast by early afternoon placing the local area in a very unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system approached the region Thursday, July 16th. A warm front associated with the system moved to the northeast by early afternoon placing the local area in a very unstable airmass. A cold front then moved across the area Thursday night. In addition, an upper level low was approaching the Great Lakes Region. Severe thunderstorms moved across Litchfield County Thursday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 6:30 PM EST, 1 minute earlier.

Area forecast discussion, Jul 16, 6:30 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT THU JUL 16 2009

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD TO OUR SOUTH AS A STATIONARY FRONT
STALLS TO OUR EAST OVERNIGHT. ANY STORMS WILL END BY MIDNIGHT. THERE
WILL BE AREAS OF FOG OVERNIGHT. AREA OF LOW PRESSURE MOVING ALONG
THE STALLED OUT BOUNDARY WILL LIKELY PRODUCE RAINFALL IMPACTING THE
REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.

AS 830 PM...THERE WAS STILL ONE WARNING OUT FOR LITCHFIELD
COUNTY...BUT THAT STORM WILL BE WILL EXIT BY 900 PM.
ELSEWHERE...JUST A FEW LEFT OVER SHOWERS...PERHAPS A RUMBLE OF
THUNDER OVER THE REMAINDER OF THE MID HUDSON VALLEY...WITH THE VAST
MAJORITY OF THE REGION NOW CONVECTIVE FREE. SO...WILL CARRY
CHANCES/SLIGHT CHANCES (SCATTERED/ISOLATED)

WE EXPECT A CLEAR TO PARTLY CLOUDY SKY OVERNIGHT. WITH A WET GROUND
IN MANY PLACES AND LIGHT WIND...WE DO EXPECT AREAS OF FOG TO FORM.
TEMPERATURES DROPPED QUITE A BIT...BUT WILL LIKELY NOT DROP A WHOLE
LOT MORE AS DEWPOINTS ARE HIGH. WILL LEAVE OVERNIGHT LOWS ALONE.

NO OTHER CHANGES TO ANY LATER PERIODS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...SHOWERS AND
THUNDERSTORMS SHOULD  WANE QUICKLY WITH THE LOSS OF THE DIURNAL
HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD FRONT IS WEAK
WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850. THE BOUNDARY
WILL BECOME STATIONARY JUST EAST OF THE FORECAST AREA...IT LOOKS
LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED ON THE SHORT TERM
GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE MOIST GROUND FROM
THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES OF SHOWERS SOUTH
OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT PASSING. LOWS
WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION SOUTH...EXCEPT SOME
MID AND UPPER 50S NORTH...AND OVER THE HIGHER TERRAIN.

ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY !/ CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH
MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL CLEAR
FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL
LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND
THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE
BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN
+14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES
FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO
LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF
THIS MONTH.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE
A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY
EAST OF OUR REGION BY SATURDAY AFTERNOON.  WE CONTINUE WITH LIKELY
POPS OVERNIGHT. PWAT VALUES APPROACH 1.75" NEAR THE CAPITAL DISTRICT
AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO
SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE
NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD)
THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT
THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT.

THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO
BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO
A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80
HUDSON VALLEY...70-75 ELSEWHERE.

RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME
SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE
ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY
WITH SEASONABLE TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM
DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL "LURK" TO
THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE
THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR
SLIGHT CHANCES AGAIN TO OUR NW).

WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW
FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING
CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS
SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE
HEAD INTO TUESDAY AND WEDNESDAY.

FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS
TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE
NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER
AS WELL.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THUNDERSTORMS IMPACTED ALBANY INTERNATIONAL AIRPORT EARLIER AND WERE
JUST DONE AT DUTCHESS COUNTY AIRPORT AS OF THIS RELEASE. BEHIND THE
STORMS THE ATMOSPHERE HAS STABILIZED AND ADDITIONAL THUNDERSTORMS
ARE UNLIKELY. (CARRY VCTS UNTIL 01Z IN THE KPOU TAF).

WITH A MAINLY CLEAR SKY IN THE WAKE OF THE STORMS AND LIGHT
WIND...THE STAGE SHOULD BE SET FOR IFR FOG...ESPECIALLY AT KALB
WHERE THE GROUND IS SATURATED. WILL CARRY IFR FROM 06-07Z AT ALL
TAFS (IT LOOKS AS A STORM SHOULD DEPOSIT A DECENT AMOUNT OF RAIN AT
KPOU).

THE FOG MIGHT BRIEFLY LIFT INTO STRATUS AROUND SUNRISE...SO CARRIED
MVFR CONDITIONS UNTIL ABOUT 12-13Z AT ALL TAFS. ANY STRATUS WILL
QUICKLY BREAK UP...AND AFTER THAT...WE WILL BE LEFT WITH VFR
CONDITIONS THROUGHOUT THE REST OF THE DAY. A SOUTH TO SOUTHWEST WIND
WILL PREVAIL UNDER 10KTS.

OUTLOOK...
FRI NITE...MVFR. CIG. RA LKLY AND POSSIBLE IFR.
SAT...MVFR/IFR EARLY WITH CIG/SHRAS...IMPROVING TO VFR LATE IN THE
DAY.
SUN/MON...VFR. NO SIG WX.
TUE...VFR. CHC PM THUNDERSTORMS.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE
IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH
WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE
LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY
SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE
POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK
RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
AVIATION...HWJIV
Hazardous weather outlook, Jul 16, 12:59 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 4:53 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 16 2009

NYZ047-051>054-058>061-162300-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
553 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM IN

  SOUTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CHATHAM...
  NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME SOUTH CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  EAST CENTRAL SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WESTERLO...OR ABOUT 10 MILES SOUTHWEST OF DELMAR...AND
MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RAVENA BY 610 PM EDT
NEW BALTIMORE BY 615 PM EDT
6 MILES NORTHEAST OF COXSACKIE BY 620 PM EDT
VALATIE AND KINDERHOOK BY 625 PM EDT
CHATHAM BY 635 PM EDT
AUSTERLITZ BY 650 PM EDT

NS/KS
Local storm report, Jul 16, 5:03 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
603 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ALTAMONT                42.71N 74.04W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             2 W ROTTERDAM           42.78N 74.00W
07/16/2009  E0.88 INCH       SCHENECTADY        NY   PUBLIC

0524 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.00 INCH       ALBANY             NY   NWS EMPLOYEE

            AT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE.

0525 PM     HAIL             GUILDERLAND CENTER      42.70N 73.97W
07/16/2009  E2.00 INCH       ALBANY             NY   TRAINED SPOTTER

0525 PM     HAIL             MCKOWNVILLE             42.68N 73.85W
07/16/2009  M2.50 INCH       ALBANY             NY   PUBLIC

            VERIFIED BY PHOTOS.

0529 PM     HAIL             ROTTERDAM               42.78N 73.95W
07/16/2009  E1.00 INCH       SCHENECTADY        NY   PUBLIC

0531 PM     HAIL             5 WNW COLONIE           42.75N 73.94W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0533 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

            DRIVER AT I-87 S AND I-90.

0534 PM     HAIL             3 WNW ALBANY            42.68N 73.83W
07/16/2009  M2.00 INCH       ALBANY             NY   STORM CHASER

0534 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.75 INCH       ALBANY             NY   NWS EMPLOYEE

0536 PM     HAIL             4 NW ALBANY             42.70N 73.85W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            CROSSGATES COMMONS.

0540 PM     HAIL             1 W ALBANY              42.66N 73.81W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0540 PM     HAIL             2 WNW ALBANY            42.67N 73.82W
07/16/2009  M0.88 INCH       ALBANY             NY   TRAINED SPOTTER

0545 PM     HAIL             DELMAR                  42.62N 73.83W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

&&

EHELLER
Local storm report, Jul 16, 5:17 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             ALBANY                  42.66N 73.78W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0549 PM     HAIL             ALBANY                  42.66N 73.78W
07/16/2009  M1.50 INCH       ALBANY             NY   PUBLIC

            SOUTH ALLEN ST.

0600 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
07/16/2009  M0.75 INCH       RENSSELAER         NY   PUBLIC

            TOWN HALL PARKING LOT.

&&

EHELLER
Special weather statement, Jul 16, 5:19 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT THU JUL 16 2009

NYZ051-052-058>060-063>065-162315-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-EASTERN ALBANY NY-
619 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS IN

  SOUTH CENTRAL ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  WEST CENTRAL COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME NORTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL...
  NORTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF SAUGERTIES...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
COXSACKIE TO PHOENICIA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF DELMAR TO 9 MILES SOUTHWEST OF HUNTER...AND MOVING EAST
AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
PHOENICIA AND HUNTER BY 625 PM EDT
MOUNT TREMPER AND LANESVILLE BY 630 PM EDT
KENNETH L WILSON CAMPGROUND AND NORTH-SOUTH LAKE CAMPGROUND BY 640 PM
EDT
WEST HURLEY...WOODSTOCK AND COXSACKIE BY 645 PM EDT
HIGH FALLS BY 655 PM EDT

NS/KS
Local storm report, Jul 16, 5:33 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 W ALBANY              42.65N 73.87W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            KRUMKILL RD.

0540 PM     HAIL             1 N ALBANY              42.67N 73.78W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

0546 PM     HAIL             3 NNW ALBANY            42.70N 73.80W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0547 PM     HAIL             6 WSW ALBANY            42.62N 73.88W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

            TRUMPETER PLACE.

0622 PM     HAIL             TAGHKANIC               42.14N 73.68W
07/16/2009  M1.00 INCH       COLUMBIA           NY   TRAINED SPOTTER

&&

EHELLER
Local storm report, Jul 16, 6:19 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             DALTON                  42.47N 73.16W
07/16/2009  M0.75 INCH       BERKSHIRE          MA   TRAINED SPOTTER

0705 PM     TSTM WND GST     PORT EWEN               41.91N 73.98W
07/16/2009  M64.00 MPH       ULSTER             NY   TRAINED SPOTTER

&&

EHELLER

The radar

The Albany radar (KENX), 85 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 16, 6:31 PM EST
Where
Litchfield County, 0.21 mi NW of Salisbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.982, -73.423

Trees were reported down along Route 41 and Route 44 in Salisbury due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
July 16, 6:35 PM EST
Where
Litchfield County, 0.54 mi WSW of Lakeville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.967, -73.440

Trees were reported down along Route 41 and Route 44 in Lakeville due to strong thunderstorm winds.

Hail, Litchfield

When
July 16, 6:45 PM EST to 6:50 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -73.360

Quarter size hail was reported in Falls Village during a thunderstorm.

Thunderstorm Wind, Litchfield

When
July 16, 7:00 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -73.360

Trees were reported down on Seldon Road in Falls Village due to strong thunderstorm winds.

Flash Flood, Litchfield

When
July 16, 7:00 PM EST to 9:30 PM EST
Where
Litchfield County, 0.49 mi ENE of Lakeville to 0.87 mi NE of Salisbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.973, -73.421

Several roads were reported under water in Salisbury due to flash flooding from intense rainfall.

Thunderstorm Wind, Litchfield

When
July 16, 7:15 PM EST
Where
Litchfield County, 0.69 mi N of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -73.070

Tree limbs, up to 4 inches in diameter, were reported down in Winsted due to strong thunderstorm winds.

Flash Flood, Litchfield

When
July 16, 7:30 PM EST to 9:30 PM EST
Where
Litchfield County, 0.29 mi SSW of Torrington to 0.27 mi S of Torrington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.796, -73.121

The intersection of South Main Street and East Albert Street in Torrington was impassable due to flash flooding from very heavy rainfall.

Hail, Litchfield

When
July 16, 7:55 PM EST to 8:00 PM EST
Where
Litchfield County, 0.69 mi N of New Preston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.680, -73.350

Nickel to ping pong ball size hail was reported in New Preston during a thunderstorm.

Hail, Litchfield

When
July 16, 8:25 PM EST to 8:30 PM EST
Where
Litchfield County, 0.86 mi SW of North Woodbury
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -73.210

Quarter size hail was reported in Woodbury during a thunderstorm.

Hail, Litchfield

When
July 16, 8:25 PM EST to 8:30 PM EST
Where
Litchfield County, 0.86 mi SE of Park Lane
Measured
1.5 in hail
Reported by
Public
Coordinates
41.590, -73.410

Ping pong ball size hail was reported in New Milford during a thunderstorm.

Hail, Litchfield

When
July 16, 8:40 PM EST to 8:45 PM EST
Where
Litchfield County, 0.86 mi SW of North Woodbury
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -73.210

Quarter size hail was reported in Woodbury during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173587, 173629, 173591, 173602, 173615, 173604, 173616, 173594, 173596, 173599, 173610.